Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 455, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2021, 7:54 PM CDT for Cleveland County, Grady County, McClain County, Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2021, 7:54 PM CDT (00:54 UTC)
- Expired
- Aug 16, 2021, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cleveland County, OK, Grady County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 31 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:01 PM CDT | HAIL 0.5 | 2 N Newcastle, OK | DIME SIZE HAIL AT NEWCASTLE CASINO. |
| Aug 16, 8:06 PM CDT | TSTM WND GST 60 | 4 Nw Newcastle, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
975
WUUS54 KOUN 170054
SVROUN
OKC027-051-087-170145-
/O.NEW.KOUN.SV.W.0455.210817T0054Z-210817T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
754 PM CDT Mon Aug 16 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Grady County in central Oklahoma...
Northwestern Cleveland County in central Oklahoma...
Northwestern McClain County in central Oklahoma...
* Until 845 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located near Newcastle,
moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Newcastle,
Blanchard, Tuttle, Goldsby and Bridge Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 9749 3519 9782 3534 9768 3534 9767
3535 9767 3538 9764 3538 9743
TIME...MOT...LOC 0053Z 013DEG 5KT 3529 9760
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
031 follow-up statement
692
WWUS54 KOUN 170117
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
817 PM CDT Mon Aug 16 2021
OKC027-170127-
/O.CAN.KOUN.SV.W.0455.000000T0000Z-210817T0145Z/
Cleveland OK-
817 PM CDT Mon Aug 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLEVELAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3512 9754 3520 9782 3523 9778 3531 9767
3529 9757
TIME...MOT...LOC 0117Z 043DEG 9KT 3524 9765
$$
OKC051-087-170145-
/O.CON.KOUN.SV.W.0455.000000T0000Z-210817T0145Z/
Grady OK-McClain OK-
817 PM CDT Mon Aug 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN GRADY AND NORTHWESTERN MCCLAIN COUNTIES...
At 817 PM CDT, a severe thunderstorm was located near Newcastle,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Newcastle, Blanchard, Tuttle and Bridge Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 9754 3520 9782 3523 9778 3531 9767
3529 9757
TIME...MOT...LOC 0117Z 043DEG 9KT 3524 9765
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:27 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 16, 6:27 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Norman OK 627 PM CDT Mon Aug 16 2021 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 327 PM CDT Mon Aug 16 2021 Weak upper trough will continue to move south across the area this afternoon and tonight. There will be a chance to see scattered convection mainly along and ahead of this trough axis. Flow remains rather weak through a deep layer, so convection will be slow-moving and will pose a heavy rainfall threat. Sufficient instability will also be present for the potential for a few strong to marginally severe storms to linger into the early evening hours. The best chance for this will be across west. May be enough to support a few shower/storms throughout the night. This trough will continue to move slowly south during the day Tuesday with best rain chances across the south/southeast. Although can not count out an isolated storm just about anywhere, especially by afternoon. Main impacts from any storm will be heavy rainfall as again the activity will be slow-moving. && .LONG TERM... (Tuesday night through next Sunday) Issued at 327 PM CDT Mon Aug 16 2021 A weakness in the mid/upper-level pattern will remain in place across the Southern Plains through this week. Shortwave troughs (some subtle) embedded within the weakness and juxtaposed with a moist, weakly-capped atmosphere will continue to provide a daily chance for convection. Residual mesoscale features (e.g., outflow boundaries and MCVs) will also provide the focus for subsequent convective development. The most significant shortwave trough is progged to move through on Thursday, which is currently the day that has the highest probability for convection. Precipitable water values are also progged to increase Thursday and Friday (~1.8 to 2.2"), so the primary hazard with any thunderstorms will be heavy rainfall/flooding. Intense cores may also result in downbursts/gusty winds as storms collapse. Temperatures during the period will remain slightly below seasonal averages. By late in the weekend into early next week, the ~595 dam mid- level ridge across the southeast U.S. will shift/expand to the west. As this occurs, seasonably hot and dry weather is progged by early next week. Even the 90th percentile NBM QPFs drop off markedly by early next week, which indicates ensemble members are in general agreement of a drier pattern. Mahale && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Mon Aug 16 2021 Isolated diurnal convection will decrease later this evening. Until then TAF sites may be impacted. Latest radar shows developing convection and recent lightning strikes near OKC and SWO. A storm cannot totally be ruled out at OUN, PNC and SPS but is low enough probability at this time to not mention. Additional isolated convection is expected tomorrow afternoon toward the end of the TAF period. Otherwise southeast winds will prevail with VFR conditions likely. && .UPPER AIR... Issued at 315 AM CDT Sat Aug 14 2021 No upper air flights are currently scheduled. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 88 70 88 70 / 30 30 20 10 Hobart OK 91 70 92 69 / 40 40 20 10 Wichita Falls TX 91 71 92 71 / 30 30 40 20 Gage OK 89 65 91 67 / 70 20 20 0 Ponca City OK 88 68 88 69 / 30 30 20 10 Durant OK 90 71 91 71 / 30 20 50 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....10 AVIATION...12
Hazardous weather outlook, Aug 16, 12:25 PM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1225 PM CDT Mon Aug 16 2021 OKZ004>048-050>052-TXZ083>090-171100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1225 PM CDT Mon Aug 16 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms are expected today with the highest chances across western and southeastern Oklahoma. Isolated strong to marginally severe storms are possible, mainly during the afternoon and evening. The best chance of strong to marginally severe storms will be northwest of an Altus to Ponca City line. Wind gusts of 60 mph will be possible with the strongest storms along with some hail. Slow moving thunderstorms will produce heavy rainfall and local flooding will be possible in areas where storms persist. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... A daily chance for thunderstorms will continue through Sunday. Heavy rain may accompany the storms, and some may produce gusty winds and hail. However, organized severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 16, 6:33 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
633 PM CDT Mon Aug 16 2021
TXZ087-170000-
Knox TX-
633 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of northeastern Knox
County through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vera, moving north at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gilliland and Vera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3361 9966 3379 9977 3379 9960 3378 9958
3379 9958 3379 9955 3378 9954 3378 9953
3375 9948 3361 9948
TIME...MOT...LOC 2333Z 169DEG 6KT 3368 9959
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special weather statement, Aug 16, 6:36 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
636 PM CDT Mon Aug 16 2021
OKZ024-025-029-170000-
Oklahoma OK-Canadian OK-Cleveland OK-
636 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and east central Canadian Counties
through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oklahoma City, Moore, Midwest City, Del City, Yukon, Bethany,
Mustang, Warr Acres, Spencer, Nichols Hills, Valley Brook, Tinker Air
Force Base, Forest Park, Woodlawn Park, Smith Village, The Capitol,
Wiley Post Airport, The Fairgrounds and Will Rogers Airport.
This includes the following highways...
Interstate 35 between mile markers 118 and 132.
Interstate 40 between mile markers 137 and 156.
Interstate 44 between mile markers 110 and 127.
Interstate 240 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3544 9776 3558 9774 3550 9737 3527 9753
TIME...MOT...LOC 2336Z 299DEG 4KT 3546 9760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
03Special weather statement, Aug 16, 6:43 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Mon Aug 16 2021
OKZ020-170015-
Payne OK-
643 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of northeastern Payne
County through 715 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glencoe, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yale, Quay and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3616 9682 3616 9662 3603 9662 3607 9698
3619 9698 3625 9682
TIME...MOT...LOC 2343Z 262DEG 10KT 3613 9689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special weather statement, Aug 16, 6:58 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Norman OK
658 PM CDT Mon Aug 16 2021
TXZ085-170030-
Wilbarger TX-
658 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of central Wilbarger
County through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vernon, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Grayback and Lockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 9916 3397 9932 3415 9939 3418 9919
TIME...MOT...LOC 2358Z 159DEG 7KT 3407 9926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special weather statement, Aug 16, 7:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
735 PM CDT Mon Aug 16 2021
OKZ036-TXZ083-170100-
Jackson OK-Hardeman TX-
735 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern Jackson
and east central Hardeman Counties through 800 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldorado, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eldorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3439 9975 3450 9974 3452 9948 3431 9948
TIME...MOT...LOC 0035Z 280DEG 10KT 3444 9966
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
03Special weather statement, Aug 16, 7:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Norman OK
737 PM CDT Mon Aug 16 2021
OKZ025-028-029-170130-
Oklahoma OK-Cleveland OK-McClain OK-
737 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and northwestern McClain Counties
through 830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and hail up to the size of dimes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Newcastle and Will
Rogers Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3531 9767 3543 9762 3537 9741 3518 9753
3525 9767
TIME...MOT...LOC 0037Z 297DEG 3KT 3532 9760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:37 PM CDT | Special Weather Statement | OUN | Cleveland | 53 min |
| Aug 16, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 32 min |
| Aug 16, 9:03 PM CDT | Special Weather Statement | OUN | Logan | 27 min |
| Aug 16, 9:10 PM CDT | Special Weather Statement | OUN | Kiowa | 35 min |
| Aug 16, 9:39 PM CDT | Special Weather Statement | OUN | Kiowa | 36 min |
| Aug 16, 10:29 PM CDT | Special Weather Statement | OUN | Kiowa | 31 min |
| Aug 17, 5:57 AM CDT | Areal Flood Advisory | OUN | Atoka, Coal | 3 hr |
| Aug 17, 6:50 AM CDT | Areal Flood Advisory | OUN | Atoka | 3 hr |
| Aug 17, 7:38 AM CDT | Areal Flood Advisory | OUN | Atoka | 3 hr |
| Aug 17, 12:35 PM CDT | Special Weather Statement | OUN | Carter | 25 min |
| Aug 17, 12:46 PM CDT | Areal Flood Advisory | OUN | Carter | 3 hr |
| Aug 17, 1:25 PM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Murray | 3 hr |
| Aug 17, 1:27 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 31 min |
| Aug 17, 2:32 PM CDT | Areal Flood Advisory | OUN | Dewey, Woodward | 3 hr |
| Aug 17, 2:34 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.